Tinnitus Ramped Up (Currently on Wellbutrin)

Discussion in 'Support' started by Tinks, Jan 30, 2016.

tinnitus forum
    1. Tinks

      Tinks Member

      Tinnitus Since:
      I have no memory of not having tinnitus. I know I wasn't born with it but I really don't remember what complete silence is like.

      When I was about 9 or 10 I remember hearing a really fast ticking clock in my head. I don't recall a particular event that precipitated it. I thought it was strange but it didn't really bother me.

      It has been with me ever since, I am 51.

      I've looked up tinnitus online from time to time but since mine hasn't really been a problem I never really investigated it further than that.

      I am on wellbutrin and have been for over a year now, I recently upped my dosage from a low 150mg to 300mg. Is there a correlation?

      Before I always knew my tinnitus was there and if I focused on it it would get louder but when I decided to focus on other things it would go back as if it was in a room in my head with the door shut. Since yesterday its like the door was opened. I had a hard time falling asleep last night so I used an app on my phone that allowed me to layer sounds.

      I have had mild depression my whole adult life but only turned to medication within the last few years. For the last ten years I have been dealing with my adult son's drug addiction and I believe the cumulative effects of that plus losing my dad is what pushed me into a more moderate depression.

      I first was prescribed celexa, it worked so after about 8 months I decided I didn't need it so I went off ... I ended up in a worse depression and long story short I'm on Wellbutrin.

      Well that's me in a nutshell. Does my depression and meds have anything to do with my tinnitus ramping up?
    2. ady

      ady Member

      Wellbutrin has been known to cause or exacerbate tinnitus, yes.
      • Agree Agree x 1
    3. cjb2811
      No Mood

      cjb2811 Member

      Tinnitus Since:
      Cause of Tinnitus:
      Lamictal & Tegretol
      @Tinks Yes. I am proof of this. I had VERY mild tinnitus from age 16 (2002) and in 2008 I was prescribed Wellbutrin for depression and the tinnitus increased substantially. The psychiatrist I saw said, "Go off the medication and the tinnitus will subside." It did not. Five years later I took Lamictal, also for depression, and my tinnitus went from what I would call moderate from the Wellbutrin to severe from the Lamictal.

      Do you know if your prescription is generic or name-brand? Most insurance will only pay for generics. The specific Wellbutrin I took was made by the manufacturer TEVA and I read about there being class-action lawsuits against the company for its generic Wellbutrin (Budeprion) not being as effective as the name-brand drug. I have to wonder if this had any effect on my worsening tinnitus.
    4. Tinks

      Tinks Member

      Tinnitus Since:
      My prescription is generic. I will have to do some research about the company that manufactures it. I've had a few good days lately like it had been. It's worse at night and I've been using a sleep app on my phone. I really hope I don't have to try a different med, the Wellbutrin has been good with no other side effects.

Share This Page

If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.